MAUDE Adverse Event Report: ENDOLOGIX AFX; INTRODUCER SYSTEM

ENDOLOGIX AFX; INTRODUCER SYSTEM
Model Number S17-45
Medical Device Problem Codes Material Separation (1562); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the returned device was completed.A visual and where possible functional analysis was performed.Endologix received one (1) afx introducer system, a portion of a cut/removed section of the outer sheath, and a small container containing a clear, thin strand.The device arrived in a box, double-bagged for protection.Traces of blood and tissue residue were noted.The device was decontaminated before examination.Visual inspection identified kinks and in-folding near the proximal tip and along the outer sheath of the sheath/shaft component.The kinks and in-folding suggest that there may have been resistance when advancing or removing the system.Endologix was able to confirm the device was damaged during use.Additionally, the white string-like object appears to be the material lining the inner part of the outer sheath as a similar string-like object was found coming from the detached portion of the sheath that was also returned.All available patient medical records and imaging studies have been received for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was being treated to repair a significantly calcified abdominal aortic aneurysm (aaa) on (b)(6) 2025.The afx introducer sheath was inserted through the left access via the cut-down method.The afx2 bifurcated stent graft (bsg) was implanted according to plan.An attempt to advance the afx introducer sheath to implant the afx vela suprarenal was made; however, the afx introducer sheath would not advance because the legs of the afx2 bsg were not deployed completely due to calcification.Ballooning was performed to expand the afx2 bsg legs, but the afx introducer sheath would still not advance.Therefore, the afx introducer sheath was advanced while the balloon was being deflated.The afx vela suprarenal was deployed without issue; however, when withdrawing the tip of the delivery system, the afx vela suprarenal moved distally slightly.Consequently, the afx introducer sheath was removed from the patient and a gore (non-endologix) dryseal sheath was inserted through the same access site and advanced inside the afx2 bsg without problems, and a medtronic (non-endologix) endurant cuff was implanted.When closing the access site after the removal of the gore (non-endologix) dryseal sheath, it was found that a white string-like object was sticking out from the access site.Resistance was encountered when attempting to pull it out; therefore, the access site was closed although the object was still left inside the patient.The part of the white string-like object sticking out from the access site was cut.The case was completed and no patient harm was reported.It should be noted that this procedure is off label as per the indications for use (ifu) the afx2 endovascular aaa system (afx2 system) is a family of abdominal aneurysm endografts and delivery systems intended for the endovascular repair of abdominal aortic or aorto-iliac aneurysms.Additionally, the safety and effectiveness of other stent or stent graft devices used in conjunction with the afx2 system have not been established.Additionally, the afx2 ifu states irregular calcification and/or plaque may compromise graft integrity or the fixation and sealing of the implantation sites.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the returned device was completed.A visual and where possible functional analysis was performed.Endologix received one (1) afx introducer system, a portion of a cut/removed section of the outer sheath, and a small container containing a clear, thin strand.The device arrived in a box, double-bagged for protection.Traces of blood and tissue residue were noted.The device was decontaminated before examination.Visual inspection identified kinks and in-folding near the proximal tip and along the outer sheath of the sheath/shaft component.The kinks and in-folding suggest that there may have been resistance when advancing or removing the system.Endologix was able to confirm the device was damaged during use.Additionally, the white string-like object appears to be the material lining the inner part of the outer sheath as a similar string-like object was found coming from the detached portion of the sheath that was also returned.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the additional endovascular procedure (non endologix cuff), intraoperative difficult to deploy (main body limbs), difficult to advance (introducer sheath), malposition of device (vela cuff), and foreign body in patient (white string/sheath lining) complaints are unconfirmed.The detachment of components (sheath lining) complaint is confirmed.This is moderately consistent with the reported adverse event/incident.It was also reported that the abdominal aortic aneurysm was heavily calcified which could have contributed to the reported events, however this could not conclusively be determined.The clinical evaluation also shows reasonable evidence to suggest device damage during use (proximal sheath tip) occurred that was not included in the event as reported.This damage was discovered during review of the return sample evaluation.Device, user, procedure or anatomy relatedness of complaint could not be determined.Procedure related harms could not be determined.The final patient status was not reported.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: g3: awareness date - updated.H6 investigation finding codes - remove code 3233.H6 investigation conclusion codes - remove code 11.

Brand Name
AFX
Common Device Name
INTRODUCER SYSTEM
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key21404821
Report Number3011063223-2025-00016
Device Sequence Number13150991
Product Code MIH
UDI-Device Identifier00818009011381
UDI-Public(01)00818009011381(17)270702
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberS17-45
Device Lot Number2828411002
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2025
Supplement Date Received by Manufacturer02/21/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date04/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX VELA SUPRARENAL (LOT# 2820332010); AFX2 BIFURCATED STENT GRAFT (LOT# 2811868008)
Outcome Attributed to Adverse Event Other;
Patient SexUnknown